How often did you take the Nuvigil? My dosage is a 150 mg tablet and I am cutting it in half. If I take it everyday I feel "different". It hasn't changed my sleep patterns at this point but I don't take it on weekends if I am just hanging out at home and I usually only take it every other day during the week.
Your question's twin passed through here just last week, but minus the mood/personality specific part.
Here's the way I answered then (edited):
The neuro that treats my sleep apnea prescribed Provigil for me before I was diagnosed with MS. At that time, I was slapping myself to stay awake while driving and thinking was a slow difficult process that felt like I was wading through chest high mud to find a match to light my fire. Life as me and near me was unpleasant and unsafe.
I have taken both Provigil and Nuvigil over the past three years. These are expensive meds but both do more to noticably improve my daily life than any other drug I take. I'd give up many other things to continue to afford either one.
Initially I too took Provigil only on work days. I found that I was better able to function at work but guaranteed to drag through or sleep through my days off. THAT is not a fun plan! I started to take Provigil every day so I could enjoy some quality time off.
Neither drug wipes out my fatigue or boosts my energy (wish they did). What they do is help to keep me awake and alert during the day. Lately I've been making a switch from Provigil to Nuvigil. I use the Nuvigil more often on work days. It seems to be the longer acting of the two. Since I work afternoon shift, I need to remain awake and alert later, as I drive home at midnight or after.
This isn't the kind of drug that causes my eyes to pop open and sends my energy into overdrive when it starts working. It does it's magic quietly for me even at higher doses. It sometimes will keep me from sleeping well if I take it too late in the day though. Because of my schedule, I would sometimes take half the Provigil dose when I first got up and the other half at noon. That doesn't seem necessary with the Nuvigil.
I have not noticed general nervousness or excitement except on rare occasions. I have to think it was caused by some combination of the drug and another influence (like caffeine or cold medicine).
The only changes I have noticed in mood or personality would be positive ones resulting from being happier as I was able to function better at a higher level than had been possible for quite some time. I'm much slower processing thoughts and information these days. I also get angry or irritated more quickly than I used to. I believe these problems are most likely cognitive symptoms of MS.
I have OSA- Obstructive Sleep Apnea as well as MS. It's not totally clear to me how much of my fatigue and cog fog is channeled from either source. I just know that between them, my on/off switch has been replaced by a dimmer slide that tends to slip down no matter how many times it gets pushed up.
The combination of CPAP by night and Nuvigil by day has made it possible to wake up somewhat refreshed, engage in a more active life, think more clearly and drive safely every day (well, most days).
IMO, these drugs are well worth giving a try. I would suggest titrating dose up if you tend to react easily to new medications as some people have reported generalized over-stimulation when first taking them.
I had a hard time sleeping sometimes especially at first. I only took it for a few months (I had to stop when we were trying to get pregnant). When I started, I only took it on work days which was 3 times a week for me. That was actually worse, because it didn't feel consistent. When I started taking it daily then things leveled out for me. I would have liked a lower dose, I was taking 175mg a day.
For me, if I took it after 8am then I didn't go to sleep at the time I wanted to. I felt rested and I got enough sleep, it just wasn't at the time I was used to. Again, that got better when I consistently took it at and set alarms in the morning to take it at the same time everyday.
Shell, you did understand my comments correctly. I do still have some sleep problems. I just don't believe they are related to the Nuvigil. I'm seldom asleep before 2am, but my shift work makes that happen. I've always been a night owl personality anyway.
I usually have little trouble falling asleep. I'm more likely to fall asleep quickly and then wake up after an hour or two, unable get back to sleep. Parathesias are more likely to wake me or keep me awake than any medication I take.
I do use an occasional sleeping pill. That just seems sooooooo wrong. A pill to sleep.....A pill to wake up again......I feel kind of Michael Jackson-like when I start to regualte sleep with a pill!
I looked and wouldn't quality. Anyway, I thought by the name and the topic here that this study would be about improving sleep or lessening fatigue in MS patients. WRONG. It's apparently an investigational oral agent DMD.
I did see a very interesting statement on the site....
"•200 Americans are diagnosed with MS each week"
..............Really?? You'd never know it by the postings we get around here!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.